Alert archive / Indiana / River Flood Warnings in 2009
River Flood Warning 217, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Dec 24, 2009, 9:45 AM EST for 4 counties in Indiana. It took effect at Dec 26, 2009, 6:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2009, 9:45 AM EST (14:45 UTC)
- In effect from
- Dec 26, 2009, 6:00 PM EST
- Expired
- Dec 25, 2009, 12:06 PM EST
- In force
- Issued by
- NWS Indianapolis, IN
- Flood severity
- Minor
Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Covington (CVGI3). The gauge peaked at 11.46 ft at Dec 26, 2009, 12:00 PM EST.
- Action stage
- 11 ft
- Minor stage
- 16 ft
- Moderate stage
- 24 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 24, 6:02 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 24, 6:02 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 602 AM EST THU DEC 24 2009 .UPDATE...ISSUED FREEZING RAIN ADVISORY FOR THE NORTHEAST PORTION OF THE WARNING AREA BASED ON RADAR TRENDS AND SUBFREEZING TEMPS/LARGE SURFACE DEWPOINT DEPRESSIONS. WETBULB ZERO LINE HAS BEEN HOLDING STEADY JUST NORTHEAST OF A LAF TO GEZ LINE...AND USED THAT AS A GUIDE. MAY TAKE A WHILE FOR RAIN TO BEGIN REACHING THE GROUND DUE TO NEAR SURFACE DRY AIR...BUT RAIN SHOULD EVENTUALLY MAKE IT...WITH AT LEAST A FEW HOUR PERIOD OF FREEZING RAIN THIS MORNING INTO THE EARLY AFTERNOON...AND LIGHT ICE ACCUMULATIONS. && .AVIATION...DISCUSSION FOR THE 12Z TAFS WILL KEEP RAIN IN THE WHOLE PERIOD BASED ON RADAR TRENDS. MODELS...MOS AND TRENDS FAVOR VFR CEILINGS AND VISIBILITIES DETERIORATING TO MVFR OR WORSE TONIGHT WHEN THE OCCLUDED FRONT IS EXPECTED TO APPROACH FROM THE WEST. WILL KEEP LOW LEVEL WIND SHEAR IN UNTIL AFTER 20Z WHEN THE SURFACE PRESSURE GRADIENT WILL INCREASE BRINGING THE SUSTAINED EAST WINDS TO NEAR 20 KNOTS AND GUSTS TO NEAR 30 KNOTS. GUSTY WINDS SHOULD THEN CONTINUE THROUGH THE PERIOD. && .PREV DISCUSSION...AT 08Z...TEMPERATURES ACROSS THE FORECAST AREA RANGED FROM AROUND 30 NORTHEAST...TO THE UPPER 40S SOUTHWEST...UNDER CLOUDY SKIES AND AN EASTERLY BREEZE. NATIONAL 88D MOSAIC SHOWED BROAD SWATH OF PRECIPITATION ORGANIZING AHEAD OF DEVELOPING CYCLONE OVER NORTHEAST TEXAS...EXTENDING FROM THE SABINE RIVER NORTHEASTWARD INTO CENTRAL ARKANSAS...THE OHIO/MISSISSIPPI CONFLUENCE...AND INTO SOUTHWEST INDIANA...COINCIDENT WITH A DEVELOPING ROBUST LOW LEVEL JET AND A BROAD PLUME OF ISENTROPIC LIFT. FORECAST CHALLENGES OF THE DAY ARE LINGERING PRECIP TYPE ISSUES TODAY...AS WELL AS POPS AND TEMPS THROUGHOUT THE SHORT TERM...AND WINDS TONIGHT AND FRIDAY. MODELS WERE IN DECENT AGREEMENT REGARDING DEVELOPMENT AND PROGRESSION OF MAJOR MISSISSIPPI VALLEY CYCLONE...BUT GFS...AS IS ITS TENDENCY...APPEARS TO BE BETTER HANDLING THE STRONG/RAPID CYCLOGENESIS AND ALSO APPEARS TO HAVE A BETTER HANDLE ON THE LOW LEVEL THERMAL ENVIRONMENT...AND SO LEANED TO IT FOR THIS FORECAST. LOW WILL CONTINUE DEVELOPMENT AND LIFT QUICKLY NORTHWARD NEXT 36 HOURS...DURING WHICH TIME IT WILL RAPIDLY OCCLUDE...BECOME VERTICALLY STACKED...AND THEN BEGIN TO WEAKEN FRIDAY NIGHT. BROAD PLUME OF ISENTROPIC LIFT TO OUR SOUTHWEST WILL PUSH INTO THE AREA TODAY AND INTO THE OVERNIGHT...AND AS SUCH...PRECIPITATION IS A NEAR CERTAINTY FOR MUCH OF THE AREA TODAY...AND THE ENTIRE AREA TONIGHT. AM CONCERNED THAT MODELS AND MOS GUIDANCE ARE NOT HANDLING SHALLOW DRY AIR OVER NORTHEAST FORECAST AREA AND TO OUR EAST VERY WELL. DEWPOINT AT MIE HAS DROPPED TO 21 OVERNIGHT...AND EVEN LOWER DEWPOINTS PRESENT JUST TO THE EAST. THUS...HAVE RETAINED THE CHANCE OF FREEZING RAIN LATER THAN INITIALLY FORECAST...INTO MID AFTERNOON. WETBULB ZERO LINE WILL COMMAND CLOSE MONITORING TODAY AS PRECIPITATION PUSHES INTO THE AREA. PERIODS OF HEAVY RAIN WILL BE POSSIBLE TONIGHT...WITH PRECIPITABLE WATER VALUES NEAR OR ABOVE 200 PERCENT OF NORMAL...AND AN EXTREMELY STRONG /60-70+KT/ LOW LEVEL JET NOSING OVER THE FORECAST AREA. A WIDESPREAD ONE TO PERHAPS TWO INCH RAINFALL APPEARS LIKELY...WITH THE HIGHEST AMOUNTS OVER THE SOUTHWESTERN PORTION OF THE AREA. LOWER WABASH IS CURRENTLY FORECAST TO GO INTO MINOR FLOOD WITH A LESSER RAINFALL AMOUNT...BUT FROST DEPTH OBSERVATION AT IND INDICATES THAT TOPSOIL HAS THAWED HERE...AND IT HAS BEEN SIGNIFICANTLY WARMER TO THE SOUTHWEST...SO FROZEN GROUND SHOULD NOT BE A MAJOR CONCERN FOR RUNOFF POTENTIAL. CONSIDERED BUT WILL HOLD OFF ON FLOOD WATCH FOR WESTERN THIRD OR WESTERN HALF FOR THE MOMENT...AND CONSULT WITH DAY SHIFT FORECASTERS AND HYDROLOGIST. OCCLUDED FRONT SHOULD BE LIFTING THROUGH THE FORECAST AREA DURING CHRISTMAS MORNING...BRINGING AN END TO WIDESPREAD AND HEAVIER PRECIPITATION...AND BEGINNING STRONG COLD ADVECTION...CHANGING REMAINING PRECIPITATION OVER TO SNOW IN THE WEST IN THE MORNING...AND EVERYWHERE BY LATE AFTERNOON. PRECIP TYPE WILL REMAIN SNOW THROUGH THE SHORT TERM...AS THE UPPER LOW AND ASSOCIATED COLD POOL SLOWLY PUSH EAST...LEADING TO CHANCES OF SNOW SHOWERS THROUGH SUNDAY NIGHT. MOS IS AT A MAJOR DISADVANTAGE FOR THIS TEMPERATURE FORECAST...AS A SIGNIFICANT GRADIENT AND STRONG WARM ADVECTION WILL BE THE RULE FOR THE FIRST TWO PERIODS...FOLLOWED BY STRONG COLD ADVECTION TOMORROW AND INTO THE SHORT TERM. LEANED TOWARD A BLEND OF GFS 2-METER TEMPS...TEMPERED WITH MODEL SURFACE WETBULB TEMPS DURING PRECIPITATION PERIODS...AND AS A RESULT...EXPECT A 15 DEGREE RANGE ACROSS THE AREA TODAY ON HIGHS...AND A TEN DEGREE RANGE ON LOWS TONIGHT...WHICH WILL LIKELY OCCUR IN MANY AREAS DURING THE EVENING OR EARLY NIGHTTIME HOURS...AS OCCLUSION APPROACHES AND POWERS THROUGH THE AREA. AS SUCH...HIGHLY NONDIURNAL TEMPERATURE FORECAST DEPICTED IN GRIDS THROUGH FRIDAY. IN THE LATTER PORTION OF THE SHORT TERM...LEANED TOWARD A COMBINATION OF OPERATIONAL GFS AND GFS ENSEMBLE MINIMUMS...AS COLD POOL REMAINS OVER THE AREA...AND IS EVEN STRENGTHENED BY A REINFORCING SHOT OF COLD AIR LATE IN THE WEEKEND/EARLY NEXT WEEK AS A STRONG ARCTIC HIGH DROPS SOUTH INTO THE CENTRAL U.S. IN THE WAKE OF THE DEPARTING UPPER LOW. FINALLY...BOTH GRADIENT WINDS AND POTENTIAL GUSTS LOOK TO FLIRT WITH ADVISORY CRITERIA TONIGHT INTO FRIDAY...AS SURFACE PRESSURE GRADIENT AND WINDS ALOFT STRENGTHEN. APPEARS AT THIS TIME THAT LOW LEVEL INVERSION WILL ACT TO LIMIT MIXING OF STRONGER WINDS TO THE SURFACE...BUT THIS INVERSION LIFTS AND WEAKENS ON FRIDAY...AND IF WE WERE TO GET DRY SLOTTED...SIGNIFICANT GUSTS...PERHAPS APPROACHING 40 KNOTS...WOULD BE POSSIBLE. AT THIS TIME...EXPECT GUSTS IN THE AREA OF 30-35 KNOTS AT MOST THROUGH FRIDAY AFTERNOON...BUT WILL HAVE TO MONITOR FOR ADVISORY POTENTIAL AS TIME GOES ON. && .IND WATCHES/WARNINGS/ADVISORIES...FREEZING RAIN ADVISORY INZ021-030-031-038>042-048-049-057 THRU 21Z. && UPDATE...NIELD PUBLIC...NIELD AVIATION...KOCH
Hazardous weather outlook, Dec 24, 6:24 AM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 624 AM EST THU DEC 24 2009 INZ028-029-035>037-045>047-052>056-061>065-068>072-251130- WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-BOONE-PUTNAM-HENDRICKS- MARION-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 624 AM EST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD RAINFALL...HEAVY AT TIMES...CAN BE EXPECTED THIS EVENING AND TONIGHT ACROSS CENTRAL INDIANA. THIS COULD HAVE THE POTENTIAL TO CAUSE FLOODING. STRONG WINDS WILL BE POSSIBLE TONIGHT...WITH GUSTS UP TO 40 MPH. THIS MAY BLOW AROUND UNSECURED OBJECTS...SUCH AS CHRISTMAS DECORATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS WILL CONTINUE THROUGH FRIDAY...WITH GUSTS UP TO 40 MPH. THERE WILL BE A CHANCE OF SNOW SHOWERS FROM CHRISTMAS THROUGH EARLY NEXT WEEK. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-030-031-038>042-048-049-057-251130- CARROLL-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH- HANCOCK-HENRY-RUSH- 624 AM EST THU DEC 24 2009 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 400 PM EST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. LIGHT FREEZING RAIN WILL BE POSSIBLE THROUGH MID AFTERNOON ALONG AND NORTHEAST OF A DELPHI TO GREENFIELD TO RUSHVILLE LINE. LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE...BUT EVEN LIGHT ACCUMULATIONS CAN STILL CAUSE ROADS AND OTHER SURFACES TO BECOME SLICK AND HAZARDOUS. WIDESPREAD RAINFALL...HEAVY AT TIMES...CAN BE EXPECTED THIS EVENING AND TONIGHT ACROSS CENTRAL INDIANA. THIS COULD HAVE THE POTENTIAL TO CAUSE FLOODING. STRONG WINDS WILL BE POSSIBLE TONIGHT...WITH GUSTS UP TO 40 MPH. THIS MAY BLOW AROUND UNSECURED OBJECTS...SUCH AS CHRISTMAS DECORATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS WILL CONTINUE THROUGH FRIDAY...WITH GUSTS UP TO 40 MPH. THERE WILL BE A CHANCE OF SNOW SHOWERS FROM CHRISTMAS THROUGH EARLY NEXT WEEK. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY ICING ON ROADWAYS OR OBJECTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ043-044-051-060-067-251130- VERMILLION-PARKE-VIGO-SULLIVAN-KNOX- 624 AM EST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD RAINFALL...HEAVY AT TIMES...CAN BE EXPECTED THIS EVENING AND TONIGHT ACROSS CENTRAL INDIANA. THIS COULD HAVE THE POTENTIAL TO CAUSE FLOODING. STRONG WINDS WILL BE POSSIBLE TONIGHT...WITH GUSTS UP TO 40 MPH. THIS MAY BLOW AROUND UNSECURED OBJECTS...SUCH AS CHRISTMAS DECORATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG THE WABASH RIVER FROM MONTEZUMA TO RIVERTON. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION. STRONG WINDS WILL CONTINUE THROUGH FRIDAY...WITH GUSTS UP TO 40 MPH. THERE WILL BE A CHANCE OF SNOW SHOWERS FROM CHRISTMAS THROUGH EARLY NEXT WEEK. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) NIELD
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 11:17 PM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 6 days |
| Dec 23, 11:17 PM EST | River Flood Warning | IND | Sullivan, Vigo | 6 days |
| Dec 23, 11:17 PM EST | River Flood Warning | IND | Knox, Sullivan | 8 days |
| Dec 23, 11:17 PM EST | River Flood Warning | IND | Knox, Sullivan | 8 days |
| Dec 24, 5:48 AM EST | Freezing Rain Advisory | IND | Carroll, Clinton, Delaware, Hamilton, Hancock, Henry and 5 more | 10 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Knox | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Gibson, Knox, Posey | 26 hr |
Nearby
River Flood Warnings in Indiana, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.